Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 214, NWS Twin Cities, MN

July 3, 2007Blue Earth County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 2007, 5:46 PM CDT for Blue Earth County, Minnesota. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2007, 5:46 PM CDT (22:46 UTC)
Expired
Jul 3, 2007, 6:30 PM CDT
In force
44 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Blue Earth County, MN

The radar

The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 6:10 PM CDTHAIL 0.756 Se Mapleton, MNSMALL BRANCHES ALSO REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 12:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 032245
SVRMPX
MNC013-032330-
/O.NEW.KMPX.SV.W.0214.070703T2246Z-070703T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 630 PM CDT

* AT 542 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MAPLETON...OR ABOUT
  18 MILES SOUTH OF MANKATO...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4396 9402 4385 9403 4386 9378 4400 9378

$$
1 follow-up statement
000 
WWUS53 KMPX 032324 RRA
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT TUE JUL 3 2007

MNC013-032334-
/O.EXP.KMPX.SV.W.0214.000000T0000Z-070703T2330Z/
BLUE EARTH MN-
624 PM CDT TUE JUL 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR BLUE EARTH COUNTY EXPIRES AT
630 PM CDT...

SEVERE STORMS WERE ABOUT TO MOVE OUT OF THE COUNTY. HOWEVER...MORE
THUNDERSTORMS WERE DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE
ADDITIONAL WARNINGS.

LAT...LON 4396 9402 4385 9403 4386 9378 4400 9378

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:54 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 3, 3:54 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT TUE JUL 3 2007

.DISCUSSION...
FORECAST CONCERN IS ONGOING AS WELL AS POTENTIAL NEW CONVECTION THIS
EVENING AND ASSOCIATED SEVERE THREAT. SURFACE ANALYSIS INDICATES
ONE CIRCULATION MOVING INTO WEST CENT WI ATTM WHICH IS HELPING TO
CONTINUE THUNDERSTORM ACTIVITY MOVING TO THE EAST OF THE TWIN
CITIES METRO AND INTO THE WI CWA. SECOND SFC LOW ANALYZED JUST
WEST OF KAXN AND IS COMBINING WITH UPPER SHORTWAVE TROUGH FROM
NORTH CENTRAL MN TO NORTHEAST SODAK TO KEEP THUNDERSTORMS GOING
NEAR KSTC AND TOWARDS KDTL ATTM. VISIBLE SATELLITE ALSO SHOWS UPPER
CIRCULATION WORKING ACROSS NORTH CENTRAL SODAK. HAVE KEPT LOW POPS
ACROSS THE WEST AND NORTHWEST CWA IN ANTICIPATION OF CONTINUED
DEVELOPMENT WITH THESE FEATURES. STRONG INSTABILITY WITH UPPER 60S
TO AROUND 70 DEWPOINTS IN PLACE. WIND SHEAR IS MARGINAL ALONG
WITH HIGH FREEZING LEVELS THUS WILL NEED VERY STRONG UPDRAFTS TO
GET SEVERE HAIL. BEST HAIL POTENTIAL ACROSS THE NORTHWEST CWA
WHERE COOLER AIR ALOFT IS GRADUALLY WORKING IN. MAIN THREAT
CONTINUES TO BE STRONG WIND GUSTS...ESPECIALLY ACROSS EASTERN CWA.
HEAVY RAIN WILL ACCOMPANY THE STORMS BUT STORMS ARE MOVING FAST
ENOUGH ATTM TO LIMIT FLOOD THREAT. TORNADO THREAT DOES EXIST EAST
AND IS MAINLY CONFINED TO STORM SCALE INTERACTIONS. ACTIVITY
PUSHES TO THE SOUTHEAST THROUGH THE EARLY EVENING AND EXPECT
ACTIVITY TO BE OUT OF THE CWA LATE TONIGHT. PLEASANT WEATHER
RETURNS FOR INDEPENDENCE DAY WITH TEMPERATURES IN THE 80S.

UPPER RIDGE AMPLIFIES OVER THE ROCKIES THROUGH THE END OF THE WEEK.
SIGNS AN UPPER WAVE MOVING SOUTHEAST IN THE NORTHWEST FLOW ALOFT
CONTINUE TO BE PRESENT THURSDAY MORNING. HAVE INCLUDED SLIGHT POPS
THURSDAY MORNING ACROSS THE FAR EASTERN CWA ALONG WITH AN INCREASE
IN CLOUD COVER OVER A LARGER AREA. FROM THAT POINT WAA ALOFT
INCREASES DRAMATICALLY WITH HIGH PRESSURE AT THE SFC. SFC LOW
PRESSURE BEGINS TO DEVELOP FROM MANITOBA INTO MONTANA EARLY SATURDAY
BRINGING SOUTHWESTERLY FLOW TO THE CWA AND VERY WARM TEMPERATURES.
EXPECT DRY CONDITIONS THROUGH THE EARLY PART OF THE WEEKEND WITH
UNCERTAINTY CONTINUING FROM SUNDAY ONWARD WITH REGARD TO HOW QUICKLY
UPPER RIDGE BREAKS DOWN ALLOWING SFC BOUNDARY AND COOLER/DRIER AIR
TO SETTLE IN EARLY NEXT WEEK. PREVIOUS FORECASTS INDICATED A SLOWER
BREAK DOWN OF THE RIDGE AND THE POSSIBILITY OF CONVECTION RIDING
ALONG THE PERIPHERY OF THE WARM NOSE. LATEST GUIDANCE HAS QUICKER
BREAK DOWN AND ULTIMATELY A DRIER PATTERN. ..MDB..

&&

.AVIATION... FOR LATE AFTERNOON

TWO AREAS OF THUNDERSTORMS WILL CONTINUE THROUGH THE NEXT FEW
HOURS. MAIN AREA ACROSS WEST CENTRAL WI AFFECTING KRNH AND KEAU
WITH HEAVY DOWNPOURS AND STRONG WIND GUSTS. VISIBILITIES IN THE
STORMS WILL BE REDUCED TO LESS THAN 3 MILES WITH BRIEF PERIODS OF
HIGH MVFR CIGS. SECOND AREA OF SCATTERED ACTIVITY ACROSS CENTRAL
MN NEAR KSTC JUST BEFORE 21Z. EXPECT ADDITIONAL SCATTERED ACTIVITY
TO CONTINUE FROM KAXN TO KSTC WITH LOW PRESSURE PUSHING SOUTHEAST.
MAY SEE SOME ACTIVITY WORK TOWARDS KMSP AND KRNH AROUND 00Z.  ..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MDB
Hazardous weather outlook, Jul 3, 4:16 AM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT TUE JUL 3 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
416 AM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTHEAST ACROSS THE AREA TODAY. THIS WILL
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS MORNING
THROUGH THE AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTHERN
MINNESOTA...AND WEST CENTRAL WISCONSIN. THE GREATEST THREAT OF
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
FOUND OVER SOUTHWEST AND SOUTH CENTRAL MINNESOTA. AN ISOLATED
TORNADO IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF THE MINNESOTA
RIVER VALLEY THIS AFTERNOON...FROM NEAR MONTEVIDEO...MANKATO AND
ALBERT LEA. THE FRONT WILL SAG INTO IOWA BY EARLY EVENING...ENDING
THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE MORNING AND AFTERNOON.

In the hours before

Local storm report, Jul 3, 3:43 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             MELROSE                 45.68N 94.81W
07/03/2007  M1.25 INCH       STEARNS            MN   TRAINED SPOTTER

&&

SPR
Local storm report, Jul 3, 3:51 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
351 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 N SAUK CENTRE         45.77N 94.96W
07/03/2007  M1.50 INCH       STEARNS            MN   TRAINED SPOTTER

&&

SPR
Local storm report, Jul 3, 3:54 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     10 SE COLFAX            44.89N 91.58W
07/03/2007  M62 MPH          CHIPPEWA           WI   TRAINED SPOTTER

            SEVERAL 12 INCH DIAMETER TREES DOWN

&&

SPR
Local storm report, Jul 3, 3:59 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 N SAUK CENTRE         45.78N 94.96W
07/03/2007  M1.75 INCH       TODD               MN   TRAINED SPOTTER

&&

SPR
Local storm report, Jul 3, 4:07 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     6 WNW CHIPPEWA FALLS    44.97N 91.50W
07/03/2007                   CHIPPEWA           WI   TRAINED SPOTTER

            NUMEROUS 12 INCH OAK TREES FELLED IN OR AROUND THE
            ALBERTVILLE AREA.

&&

AZ
Local storm report, Jul 3, 5:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             NORTHFIELD              44.45N 93.17W
07/03/2007  M1.00 INCH       RICE               MN   TRAINED SPOTTER

&&

SPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:56 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns49 min
Jul 3, 12:46 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright44 min
Jul 3, 1:54 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd51 min
Jul 3, 2:04 PM CDTSevere Thunderstorm WarningMPXDakota, Rice27 min
Jul 3, 2:30 PM CDTSevere Thunderstorm WarningMPXChisago45 min
Jul 3, 2:51 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd39 min
Jul 3, 3:06 PM CDTSevere Thunderstorm WarningMPXStearns39 min
Jul 3, 3:40 PM CDTSevere Thunderstorm WarningMPXStearns45 min
Jul 3, 4:48 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott42 min
Jul 3, 5:13 PM CDTSevere Thunderstorm WarningMPXWright62 min
Jul 3, 5:26 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue, Rice64 min
Jul 3, 5:36 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca54 min
Jul 3, 6:13 PM CDTTornado WarningMPXFaribault, Freeborn32 min
Jul 3, 6:27 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca63 min
Jul 3, 6:37 PM CDTSevere Thunderstorm WarningMPXFreeborn53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.